Alert archive / Michigan / Beach Hazards Statements in 2020
Beach Hazards Statement 8, NWS Marquette, MI
NWS Marquette, MI issued this beach hazards statement at Aug 20, 2020, 6:20 AM EDT for Schoolcraft County, Michigan. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2020, 6:20 AM EDT (10:20 UTC)
- Expired
- Aug 20, 2020, 2:00 PM EDT
- In force
- 8 hr
- Issued by
- NWS Marquette, MI
County Schoolcraft County, MI
The radar
The Marquette radar (KMQT), 119 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.3 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 78 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1774 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
156 WHUS43 KMQT 201020 CFWMQT Coastal Hazard Message National Weather Service Marquette MI 620 AM EDT Thu Aug 20 2020 MIZ014-201800- /O.NEW.KMQT.BH.S.0008.200820T1020Z-200820T1800Z/ Southern Schoolcraft- 620 AM EDT Thu Aug 20 2020 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON... * WHAT...Dangerous swimming conditions are due to high wave action and strong rip currents. * WHERE...Southern Schoolcraft County. * WHEN...Until 2 PM EDT this afternoon. * IMPACTS...High wave action and dangerous currents will lead to life threatening swimming conditions. Waves in rapid succession can tire swimmers quickly. * ADDITIONAL DETAILS...Current related fatalities and rescues in the past have occurred due to similar wave conditions at locations listed below: For Southern Schoolcraft County: Near Lakeview Park and Seul Choix Point. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 20, 5:09 AM EDT, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 20, 5:09 AM EDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Marquette MI 509 AM EDT Thu Aug 20 2020 .SHORT TERM...(Today and tonight) Issued at 406 AM EDT THU AUG 20 2020 With a warm front remaining in place across Lake Superior and the eastern UP this morning, showers and a few thunderstorms persist over these areas. Elsewhere it is cloudy, warm, and humid. Lows this morning are not expected to be much lower than where temps are now (3 am) with mid 60s expected to be as cool as anyone gets. A departing 25-35 kt LLJ is keeping things windy on the bay and Lake Michigan. This LLJ will pull out today leading to a gradual weakening of the winds, but not before the stiff onshore flow builds waves high enough to cause a high swim risk for the Schoolcraft County beaches in Manistique and east to Seul Choix Point. Therefore, have issued a Beach Hazards Statement through early afternoon. Some partial clearing is expected in our Wisconsin-bordering counties this morning which, beneath 850 mb temps of around 16-17 C on the warm side of the front, will allow temps to climb into the 80s. Closer to Lake Superior, however, weakening background flow will allow a lakebreeze to develop off of Lake Superior in combination with the surface reflection of the aforementioned front. Convergence along this boundary in a humid and unstable atmosphere (MLCAPE increasing to 1500-2000 J/kg this afternoon) will allow thunderstorms to develop across the central UP this afternoon and then sink southward into the south-central. Although there is some turning in the wind from WSW at the surface to W at 850 mb and NW at 500 mb, speeds are weak and thus effective shear values are progged to be around 20 kts or less. Therefore, can see why SPC keeps us in just the general thunder category. However, will note that this type of setup with a synoptically-enhanced lakebreeze and decent CAPE has led to pulse storms with locally damaging wind gusts in the past when elevated cores collapse. So would not be surprised if some more of that occurred this afternoon/evening. Most of the CAMs have a signal for stronger thunderstorms, except for the experimental ESRL- HRRR which is suspiciously dry. Tonight, winds are expected to go light as weak high pressure develops northeast of Lake Superior. With high dew points persisting tonight and rainfall today, most models develop widespread fog tonight. Fog often keeps temps warmer than guidance indicates, so hedged warm with lows tonight towards a blend of the 75ht percentile of all guidance and the CONSRaw. This combo gives lows in the low to mid 60s across the board. .LONG TERM...(Friday through Wednesday) Issued at 418 AM EDT THU AUG 20 2020 The long-term period will start with the unsettled period already well underway, as evidenced currently. Just when it seems like the models have honed in on some commonalities, a few go a bit astray. However, high confidence exists on precip occurring Friday into Saturday, it's just a matter of refining those finer details once the time period inches closer. Amplifying shortwave late this week approaching the Upper Great Lakes, traversing along the U.S./Manitoba -> Ontario border will usher in showers and storms in the western U.P. on Friday, with some discrepancies on how well they hold together as they track eastward. Another round of convection is anticipated ahead of the trough axis Friday night into early Saturday, with yet another round anticipated later Saturday with the trough passage. Could strong storms be possible associated with this trough axis? Not out of the question, but just a bit too much uncertainty currently given the aforementioned discrepancies. Specifically, there is a signal present for a potential convective complex to develop and track near the WI/MI border overnight Friday. Additionally, locally moderate rain could be possible with ample atmospheric moisture advecting in. Bottom line: stay tuned. A bit of a break from rain chances appears overnight Saturday into Sunday (assuming the aforementioned trough axis doesn't slow down too much). The ECMWF keyed in on additional shower chances later Sunday (looks to potentially be diurnally-driven), but other models remain dry, so opted for low-end slights. Early next week, low pressure system crossing northern Ontario looks to drag a cool frontal boundary along with it, triggering yet another round of potential showers and thunderstorms. As for temperatures, the GFS continues to back off on the previously advertised cool temps moving in late this weekend/early next week, but really tries to pull unseasonably cool air close to Upper Michigan toward the end of this forecast period. Essentially, expect seasonable temps to prevail in the long-term period, with warm temps dominating early on, and a return closer to normal for the latter half of the period. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 134 AM EDT THU AUG 20 2020 Scattered showers will continue overnight. Conditions will stay VFR through the period except at CMX which will have high MVFR conditions Thu morning. Could be some scattered showers again at SAW Thu afternoon into the evening. && .MARINE...(For the 4 AM Lake Superior forecast issuance) Issued at 428 AM EDT THU AUG 20 2020 SE winds have been a bit gusty this morning near Grand Marais and Whitefish Point, up to 25 kts at times, but they are in the process of subsiding. There was another pocket of stronger SW wind near the Apostles this morning which is also subsiding now. Elsewhere on the lake winds are light and are expected to stay light (generally 15 kts or less) into early next week. There will probably be some fog around today and tonight but since confidence is low in exactly where it will end up, just have patchy wording in the forecast for now without any dense mentions. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... Beach Hazards Statement until 2 PM EDT this afternoon for MIZ014. Lake Superior... None. Lake Michigan... None. && SHORT TERM...RJC LONG TERM...lg AVIATION...07 MARINE...RJC
Hazardous weather outlook, Aug 20, 5:42 AM EDT, 38 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 542 AM EDT Thu Aug 20 2020 MIZ001>007-009>013-084-085-210945- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Houghton- Northern Schoolcraft- 542 AM EDT Thu Aug 20 2020 /442 AM CDT Thu Aug 20 2020/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Today and Tonight Thunderstorms are expected today across portions of Upper Michigan. Some storms may contain gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic thunderstorm chances will persist Friday into Saturday. Thunderstorm chances then reappear Monday and again late Tuesday into Wednesday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. MIZ014-210945- Southern Schoolcraft- 542 AM EDT Thu Aug 20 2020 This Hazardous Weather Outlook is for portions of central Upper Michigan. .DAY ONE...Today and Tonight There is a high swim risk for the Lake Michigan beaches in Schoolcraft County today. See the latest Beach Hazards Statement for additional information. Thunderstorms are expected today across portions of Upper Michigan. Some storms may contain gusty winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic thunderstorm chances will persist Friday into Saturday. Thunderstorm chances then reappear Monday and again late Tuesday into Wednesday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LSZ162-240>251-263>267-210945- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 542 AM EDT Thu Aug 20 2020 /442 AM CDT Thu Aug 20 2020/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Today and Tonight An isolated thunderstorm may be possible today into this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic thunderstorm chances will persist Friday into Saturday. Thunderstorm chances then reappear Monday and again late Tuesday into Wednesday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-210945- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 542 AM EDT Thu Aug 20 2020 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Today and Tonight There is a chance of thunderstorms today into this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Periodic thunderstorm chances will persist Friday into Saturday. Thunderstorm chances then reappear Monday and again late Tuesday into Wednesday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. lg
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 10:05 AM EDT | Special Marine Warning | MQT | 55 min | |
| Aug 20, 10:53 AM EDT | Special Weather Statement | MQT | Gogebic, Ontonagon | 37 min |
| Aug 20, 12:05 PM EDT | Special Weather Statement | MQT | Dickinson | 25 min |
| Aug 20, 2:03 PM EDT | Special Weather Statement | MQT | Dickinson | 27 min |
| Aug 20, 3:17 PM EDT | Special Weather Statement | MQT | Schoolcraft | 13 min |
| Aug 20, 7:41 PM EDT | Special Marine Warning | MQT | 49 min |
Nearby
Beach Hazards Statements in Michigan, 2020Every beach hazards statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.